Your cart is empty✖
Your cart is empty
This entry was posted on October 6, 2016.
Most Australians will undergo treatment using penicillin at some point in their lives. The vast majority of these individuals will experience no adverse reactions whatsoever. However, penicillin allergies still represent a clear danger, and are most common in individuals aged between 20 and 49.
We’ve put together a guide to help you understand the symptoms of a penicillin allergy, and also to explain how adequate testing and the wearing of a penicillin allergy wristband can help you live a normal, healthy life.
Individuals suffering from any of the following symptoms after using penicillin may be experiencing an allergic reaction to the drug.
Remember that these symptoms can strike at any time after the drug has been taken. Usually, allergic reactions are almost instantaneous; making it very easy to tell which agent is the allergen. However, some allergic reactions can lay dormant for hours, days or even weeks.
Allergic reactions range from the mildly annoying to the severely life-threatening. More serious allergic reactions to penicillin may include some of the following.
Anaphylaxis – Although rare, anaphylaxis is an incredibly severe allergic reaction which can cause organ failure on a massive scale throughout the body.
Breathing difficulties caused by swollen air passages, muscular cramps in the abdomen, diarrhoea and vomiting are all associated with anaphylaxis. In addition, the sufferer may experience rapidly falling blood pressure, dizziness, loss of consciousness and even seizures. An anaphylactic shock is considered a medical emergency and the sufferer must be taken to a hospital immediately.
Nephritis – Nephritis is an inflammation in the kidneys. Watch out for blood in your urine, swelling around the kidney area and fever symptoms. There may also be psychological symptoms such as disorientation or confusion.
Anaemia – A penicillin allergy can cause a reduction in the red blood cell count, making the sufferer drop below the anaemic threshold. Drug-induced anaemia makes breathing difficult and may cause an irregular heartbeat.
Serum sickness – Serum sickness may cause a delayed reaction to some of the symptoms of an allergy, including fever, swelling and vomiting. This makes it difficult to get to the root cause of the allergic reaction, but if you experience symptoms and you have taken penicillin in recent weeks, it could be a sign of an allergy.
DRESS – Drug reaction with eosinophilia and systemic symptoms – also known as DRESS – is another example of a delayed allergic reaction and can take place in the weeks following contact with penicillin. Rashes, swelling and a return of dormant infections are all common symptoms of DRESS.
If you believe you have a penicillin allergy, or if you suspect that some of your symptoms indicate such an allergy, there are several things you must do.
IgE and IgG tests can determine whether or not you have a penicillin allergy. These are antibodies that are released during a reaction and can be used by doctors to examine the causes of a reaction more closely.
Needless to say, if you experience any of the symptoms listed above, across any of the timeframes mentioned, you must seek medical assistance immediately. While not all allergic reactions to penicillin are life-threatening, a penicillin allergy is very serious business indeed, and requires proper medical confirmation and treatment.
As penicillin is the most commonly administered antibiotic class in Australia, it is important that you are able communicate your allergy to any medical professional who may treat you. In order to guarantee this, use a penicillin allergy wristband, so that doctors and other professionals can quickly and easily understand your condition.
Take a look at our product pages to view our range of wristbands for penicillin allergies, and keep yourself safe from the effects of an allergic reaction.
Get yours here today!